Too much or too little? Pain relief tips for parents with sick kids

accreditation
0:00
play article
Subscribers can listen to this article
Awareness of a few simple principles can help to prevent mistakes when treating your child.
Awareness of a few simple principles can help to prevent mistakes when treating your child.

It's not always so easy to know how much medication to give your kids when they're feeling sick, but as parents we do know that there is no room for error when giving pain relief medication at home.

This is because too small a dose may not ease the pain effectively, while too much of the medicine can cause liver or kidney damage leading to organ failure, and may even be fatal.

Too assist us in understanding dosages, pharmacist Siphamandla Mbuli of Medipost Pharmacy, offers advice.

He warns that incorrect dosing is a potential problem when it comes to medication that is available to the public without a doctor's prescription, and this can be especially dangerous for children as even a relatively small overdose can be extremely harmful to their little bodies.

However, he says "parents may sometimes under-dose their children by not giving them enough pain medication to ease their discomfort. Therefore, parents and caregivers need to be sure they fully understand the dosage of self-care medication, such as paracetamol, to treat pain and fever before giving it to babies and children in their care." 

Paracetamol is the most common over-the-counter analgesic or pain relief medication. It is present either alone or in combination with other compounds in many medicines under various trade names in either syrup, drops, sachets, oral tablets or suppositories.

Fortunately, he adds that awareness of a few simple principles can help to prevent mistakes when treating your child for mild to moderate pain at home.

Read: Expired meds at home? This is how to keep your children safe

Identify the active ingredients

"Before giving your child any nonprescription medicine, check the list of active ingredients on the sides of the packaging. For example, if it is a medicine in syrup form, this will usually be written as 'each 5 ml contains paracetamol 120 mg'," Mbuli says.

"If you are giving your child more than one medicine at a time, check that they do not have the same active ingredient. Medicines under different trade names can contain paracetamol, and if these are combined, this could lead to overdose."

Measure correctly

"Never guess or estimate the measure of medicine you give to your child. Always use a medicine measuring spoon or syringe to accurately obtain the correct dose of paracetamol syrup needed, or use a medicine dropper," he advises.

What's the correct dose for your child?

While some formulations of paracetamol available without a prescription can be given to infants from one month old, it is preferable to discuss options with your healthcare professional, such as your paediatrician, if your child is younger than three months old.

Also, it is of utmost importance to follow the dosing guidelines in the package insert.

Do not exceed the recommended dose. Dosing guidelines for how often to give the medicine and for how long should also be adhered to, and no more than four doses can be administered within 24 hours and only for up to five days.

Also read: Ever wondered about the risks of self-medicating a sick child?

Babies from three months to one year:

If using paracetamol drops for babies, 0.6 ml to 1.2 ml (60 to 120 mg) may be given orally every four hours, up to four times a day.

When using the sachet form, 2.5 ml to 5 ml (60 to 120 mg) may be given orally every four hours if needed, up to four times a day.

Paracetamol syrup can be given at a dosage of 2.5 ml to 5 ml (60 to 120 mg) orally every four hours if needed, up to four times a day. Suppositories can also be given, and your pharmacist should discuss dosing.

For children aged one to five years:

Paracetamol in sachet form may be given at a dose of 5 ml to 10 ml (120 to 240 mg) orally every four hours if needed, up to four times a day.

Syrup may be given to the child at a dosage of 5 ml to 10 ml (120 to 240 mg) orally every four hours if needed, up to four times a day. Suppositories can also be given, and your pharmacist should discuss dosing.

Must read: What will help boost my chances of having twins, triplets, or more? 

Signs of overdose – a medical emergency

How do you know when you've overdone it? 

Mbuli says that initial symptoms of paracetamol overdose may include gastrointestinal irritability with the child not wanting to eat, nausea, vomiting and abdominal pain.

But he warns that these are not always present and do not necessarily indicate the severity of the overdose.

"Sometimes, the child may show no noticeable symptoms of paracetamol overdose for the first day or two, even in severe poisoning, and liver and kidney failure may take between two and five days to develop and manifest," he says. 

"If parents suspect that their child may have overdosed, they should immediately take the child to an emergency department for urgent medical attention," Mbuli stresses.

"Be sure to discuss any recurring pain with your child's paediatrician, as nonprescription medication should only be used for temporary, short-term relief. The underlying cause of pain that lasts for longer must be investigated," Mbuli says, adding "It is also important for parents to be aware that they can simply ask the pharmacist for information regarding pain medication." 

Chatback:

Share your stories and questions with us via email at chatback@parent24.com. Anonymous contributions are welcome.

Don't miss a story!

For a weekly wrap of our latest parenting news and advice sign up to our free Friday Parent24 newsletter.

Follow us, and chat, on Facebook and Twitter.

We live in a world where facts and fiction get blurred
In times of uncertainty you need journalism you can trust. For 14 free days, you can have access to a world of in-depth analyses, investigative journalism, top opinions and a range of features. Journalism strengthens democracy. Invest in the future today. Thereafter you will be billed R75 per month. You can cancel anytime and if you cancel within 14 days you won't be billed. 
Subscribe to News24